Knoxville (WVLT) - More than 700,000 Americans are treated in emergency rooms each year, the result of dangerous reactions to some widely used medicines.
Medical Reporter Jessa Goddard has more on the most frequent causes of these serious illnesses.
Disturbingly, the study authors and other experts agree, the 700,000 estimate is conservative because bad drug reactions are often misdiagnosed.
They are often the result of accidental overdoses and allergic reactions to prescription drugs and people over 65 face the greatest risks.
The CDC estimates about 130 million Americans take prescription medication every month.
But a recent study found doctors' conversations with patients when prescribing new drugs aren't very thorough and side effects aren't often mentioned.
The most common complications include diabetics on insulin passing out from low blood sugar, excessive bleeding in patients on warfarin and severe skin rashes in patients taking amoxicillin.
"Medications that we see frequent problems associated with are often diabetic medications, people maybe take an additional pill or maybe not taking enough of their medications," says emergency medical Doctor Melody Graves.
Besides prescription drugs, patients can also experience complications from over-the-counter medicines, dietary supplements and herbal treatments.
"Yes, we do see a problem with a number of over-the-counter medications. Often, these medications are not regulated by the FDA, a lot of the ingredients are unknown," Dr. Graves explains.
Drug reactions are severe enough to require hospitalization in about 17 percent of patients.
At fort sanders regional, the ER staff has implemented a program called med minder, that begins with a pharmacy technician interviewing every patient that's admitted to the ER.
Before the patient is discharged, he's given a med minder card to complete, including all the information about his current medications.
Useful not only as a reminder to you, but as a resource the next time you need medical care.
These drug reactions are often the result of improper dosages, variation, especially on the high side.
Those ages 65 and older faced more than double the risk of requiring emergency room treatment and were nearly seven times more likely to be admitted to the hospital than younger patients.